Missouri, 2013

Flash Flooding and Hail in Missouri, June 17, 2013

June 17, 2013 · NWS LSX · 3 events in 2 counties and zones

An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 1:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 17, 1:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT MON JUN 17 2013

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 220 PM CDT MON JUN 17 2013

NOT MUCH HAS CHANGED SINCE THE PREV AFD UPDATE. ONGOING TSRA WILL
CONTINUE TO INCREASE IN COVERAGE AND MOVE NWD THIS AFTERNOON. TSRA
WILL GRADUALLY MOVE TO THE SE THIS EVENING AS THE MCV CONTINUES TO
MOVE SEWD. OTHER THAN THAT...ONLY MINOR CHANGES MADE TO THE PREV
FORECAST.

TILLY

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 238 PM CDT MON JUN 17 2013

TUESDAY AND WEDNESDAY...

REINFORCING COLD FRONT FROM THE GREAT LAKES...IN CONJUNCTION WITH A
SHORTWAVE DIVING SOUTHEAST FROM THE UPPER MIDWEST TOWARD THE OHIO
RIVER VALLEY WILL PROBABLY INITIATE SOME CONVECTION TUESDAY
AFTERNOON ACROSS ILLINOIS. BEST CHANCES MAY REMAIN EAST OF THE
CWA...BUT CANT RULE OUT SOME ISOLATED STORMS...SO HAVE MAINTAINED
LOW CHANCE POPS. UPSTREAM OBSERVATIONS IN IOWA THIS AFTERNOON
SUGGEST HIGHS IN THE MIDDLE 80S FOR TUESDAY.

DRY WEATHER AND SLIGHTLY COOLER TEMPERATURES EXPECTED TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AS SURFACE RIDGE OF HIGH PRESSURE MOVES
SOUTHEAST ACROSS THE REGION.

THURSDAY...

UPPER LEVEL RIDGE BUILDS ACROSS THE PLAINS WEDNESDAY NIGHT AND
THURSDAY....BUT A SHORTWAVE IS PROGGED BY MODEL GUIDANCE TO RIDE UP
AND OVER THE RIDGE TOWARD THE CWA. AT THE SAME TIME...A SURFACE WARM
FRONT SHOULD BE ADVANCING NORTHEAST. HAVE MAINTAINED CHANCE POPS AS
MCS COULD MOVE INTO THE CWA THURSDAY MORNING...AND/OR ADDITIONAL
STORMS COULD FIRE THURSDAY AFTERNOON. TEMPERATURES WILL BE DEPENDENT
ON PRECIPITATION AND CLOUD COVER...BUT POTENTIAL CERTAINLY THERE FOR
HIGHS TO BOUNCE BACK TO NORMAL ON THURSDAY.

FRIDAY THROUGH MONDAY...

TEMPERATURES TO WARM ABOVE NORMAL DURING THE PERIOD AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE CWA. HAVE MAINTAINED THE DRY EXTENDED
FORECAST AS THIS PATTERN WOULD SUGGEST ONLY SLIGHT CHANCES OF
THUNDERSTORMS MOVING INTO THE NORTHERN CWA.

CVKING

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1225 PM CDT MON JUN 17 2013

ANOTHER COMPLEX FORECAST SITUATION FOR TODAY/TONIGHT. EXPECT
SHRA/TSRA TO IMPACT ALL TERMINALS EXCEPT FOR UIN THIS AFTERNOON
INTO THE EARLY EVENING. WHILE EXACT TIMING IS STILL
UNCERTAIN...HAVE ADDED SHRA WHEN BEST CHANCES ARE EXPECTED...WITH
COVERAGE EXPECTED TO INCREASE THRU THE AFTERNOON AS TSRA MOVE NWD.
SHRA/TSRA THREAT SHUD COME TO AN END EARLY THIS EVE AS THE MCV
MOVES SEWD. KEPT MENTION OF FG FOR TONIGHT...BUT DO NOT HAVE A LOT
OF CONFIDENCE WITH GUIDANCE SUGGESTING DRIER AIR SHUD BE MOVING
INTO THE AREA. FOR TOMORROW...NLY LIGHT WINDS EXPECTED WITH VFR
CIGS.

SPECIFICS FOR KSTL...EXPECT AREA OF SHRA/TSRA CURRENTLY OVER SERN
MO TO INCREASE IN COVERAGE AS THEY MOVE NWD. IF ANY GIVEN CELL
DOES REACH THE TERMINAL DIRECTLY...A BRIEF PERIOD OF MVFR VISBYS
WILL BE POSSIBLE ALONG WITH TS. WILL CONTINUE TO MONITOR AND
UPDATE ASAP IF A MORE WIDESPREAD THREAT DEVELOPS.
OTHERWISE...LIGHT WINDS TONIGHT WITH WINDS BECOMING NRLY ON TUES
WITH VFR CIGS.

TILLY

&&

.PRELIMINARY POINT TEMPS/POPS...
SAINT LOUIS     69  85  66  85 /  40  10  10   5
QUINCY          64  81  61  82 /  10  20  10   5
COLUMBIA        65  84  64  84 /  30  10   5  10
JEFFERSON CITY  65  84  64  85 /  30  10   5  10
SALEM           65  85  64  82 /  60  20  20   5
FARMINGTON      64  85  63  84 /  60  10  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:50 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT MON JUN 17 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING FOR AREAS NEAR
AND SOUTH OF INTERSTATE 70...WITH LESSER CHANCES TO THE NORTH.
THUNDERSTORM CHANCES WILL THEN DIMINISH AT ALL LOCATIONS HEADING
DEEPER INTO TONIGHT. STRONG STORMS WITH HAIL AND GUSTY WINDS ARE
POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN PARTS OF CENTRAL AND
SOUTHERN ILLINOIS TUESDAY AFTERNOON AND EVENING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Local storm report, Jun 17, 8:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 ESE WASHINGTON        38.54N  90.97W
06/16/2013  E1.25 INCH       FRANKLIN           MO   COCORAHS

            TIME ESTIMATED BY RADAR

&&

TILLY
Special weather statement, Jun 17, 1:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT MON JUN 17 2013

ILZ079-101-172015-
RANDOLPH IL-ST. CLAIR IL-
223 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR AND
RANDOLPH COUNTIES UNTIL 315 PM CDT...

AT 217 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
EVANSVILLE...OR 9 MILES SOUTHWEST OF SPARTA...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPARTA...
  BALDWIN...
  TILDEN...
  MARISSA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Local storm report, Jun 17, 1:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             EVANSVILLE              38.09N  89.93W
06/17/2013  E0.75 INCH       RANDOLPH           IL   FIRE DEPT/RESCUE

            EST 55 MPH GUST

&&

MILLER
Special weather statement, Jun 17, 1:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON JUN 17 2013

ILZ100-101-MOZ063-064-172030-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
243 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...
NORTHWESTERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 330 PM
CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. LOUIS.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASHINGTON PARK...
  EAST ST. LOUIS...
  CRESTWOOD...
  FENTON...
  SUNSET HILLS...
  CAHOKIA...
  DUPO...
  LEMAY...
  AFFTON...
  LAKESHIRE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Jun 17, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/17/2013  E0.50 INCH       ST. LOUIS CITY     MO   BROADCAST MEDIA

            SOUTH SIDE OF TOWER GROVE PARK

&&

MILLER
Local storm report, Jun 17, 1:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/17/2013  M0.50 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT HAMPTON AND CHIPPEWA
            STREETS. HAIL HAS BEEN OCCURING FOR THE LAST 9 MINUTES.

&&

PRZYBYLINSKI

The radar

The St Louis radar (KLSX), 43 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, St. Louis (C)

When
June 17, 2:00 PM CST to 7:00 PM CST
Where
St. Louis (C) County, 3.35 mi ENE of St Louis to 3.82 mi SSW of Baden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.671, -90.194

Up to three inches of rain fell in a very short amount of time causing flash flooding, especially in southern portions of the city. Flooding was reported in low lying areas along Hampton Avenue. Also, at the intersection of S. Kingshighway Boulevard and where Tholozan Avenue heads east, there was over a foot of water with a car dealership flooded. A couple blocks south on S. Kingshighway Boulevard at Chippewa Street, there was over two feet of water in that intersection.

Hail, St. Louis (C)

When
June 17, 2:10 PM CST
Where
St. Louis (C) County, 3.1 mi NNW of Carondelet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.593, -90.294

Flash Flood, St. Louis

When
June 17, 2:15 PM CST to 7:00 PM CST
Where
St. Louis County, 0.77 mi E of Lemay to 0.41 mi SW of Mattese
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.531, -90.266

Up to three inches of rain fell in a very short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Ladue Road and Spoede Road in Creve Coeur, as well as the intersection of Ladue Road and Graeser Road. Also, Interstate 255 near Jefferson Barracks had water flowing across to the point traffic was stopped. The intersection of South Fillmore and East Clinton Place was flooded in Kirkwood. In Fenton, Highway 141 was flooded near interchange with Highway 30 and also where Highway 141 goes under Interstate 44. In University City, the River Des Peres was out of its banks and flooding an apartment complex near the intersection of Olive Boulevard and 81st Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463338, 463361, 463360.